Alert archive / West Virginia / Flash Flood Watches in 2012

Flash Flood Watch 10, NWS Charleston, WV

May 7, 20124 counties in Kentucky; 26 counties in West Virginia; 9 counties in Ohio

NWS Charleston, WV issued this flash flood watch at May 7, 2012, 9:32 PM EDT for 4 counties in Kentucky; 26 counties in West Virginia; 9 counties in Ohio. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
May 7, 2012, 9:32 PM EDT (01:32 UTC)
Expired
May 8, 2012, 2:00 PM EDT
In force
16 hr
Issued by
NWS Charleston, WV
Flood severity
None
All 39 counties

Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY, Athens County, OH, Gallia County, OH, Jackson County, OH, Lawrence County, OH, Meigs County, OH, Morgan County, OH, Perry County, OH, Vinton County, OH, Washington County, OH, Barbour County, WV, Boone County, WV, Braxton County, WV, Cabell County, WV, Calhoun County, WV, Clay County, WV, Doddridge County, WV, Gilmer County, WV, Harrison County, WV, Jackson County, WV, Kanawha County, WV, Lewis County, WV, Lincoln County, WV, Logan County, WV, Mason County, WV, Mingo County, WV, Pleasants County, WV, Putnam County, WV, Ritchie County, WV, Roane County, WV, Taylor County, WV, Tyler County, WV, Upshur County, WV, Wayne County, WV, Wirt County, WV, Wood County, WV

The radar

The Charleston,WV radar (KRLX), 57 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2012-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2012-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
460 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

685 
WGUS61 KRLX 080132
FFARLX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
932 PM EDT MON MAY 7 2012

OHZ066-067-075-083-084-080945-
/O.NEW.KRLX.FF.A.0010.120508T0132Z-120508T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PERRY-MORGAN-ATHENS-JACKSON OH-VINTON-
INCLUDING THE CITIES OF...NEW LEXINGTON...CROOKSVILLE...
SOMERSET...MCCONNELSVILLE...STOCKPORT...ATHENS...JACKSON...
WELLSTON...OAK HILL...MCARTHUR...HAMDEN
932 PM EDT MON MAY 7 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST OHIO...INCLUDING 
  THE FOLLOWING AREAS...ATHENS...JACKSON OH...MORGAN...PERRY AND 
  VINTON. 

* UNTIL 8 AM EDT TUESDAY

* A VERY SLOW MOVING COLD FRONT WILL BRING ROUNDS OF SHOWERS AND
  THUNDERSTORMS OVERNIGHT TO THE WATCH AREA...WHICH RECEIVED HEAVY
  RAINS RECENTLY. RAINFALL AMOUNTS OF 1.5 TO 2 INCHES IN 3 HOURS
  ARE POSSIBLE WITH THE HEAVIEST STORMS AND WOULD BE ENOUGH TO
  CAUSE FLOODING PROBLEMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
4 follow-up statements
288 
WGUS61 KRLX 080702
FFARLX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
302 AM EDT TUE MAY 8 2012

OHZ076-WVZ005>011-013>020-024>032-038>040-047-081515-
/O.EXB.KRLX.FF.A.0010.000000T0000Z-120508T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-
LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-
LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-WEBSTER-
UPSHUR-BARBOUR-RANDOLPH-
INCLUDING THE CITIES OF...MARIETTA...BELPRE...KENOVA...CEREDO...
WAYNE...HUNTINGTON...POINT PLEASANT...NEW HAVEN...RAVENSWOOD...
RIPLEY...PARKERSBURG...VIENNA...ST. MARYS...BELMONT...
PADEN CITY...SISTERSVILLE...MIDDLEBOURNE...HARTS...ALUM CREEK...
HAMLIN...TEAYS VALLEY...HURRICANE...CHARLESTON...
SOUTH CHARLESTON...SAINT ALBANS...SPENCER...ELIZABETH...
GRANTSVILLE...HARRISVILLE...PENNSBORO...WEST UNION...WILLIAMSON...
LOGAN...CHAPMANVILLE...MAN...MADISON...CLAY...SUTTON...GASSAWAY...
BURNSVILLE...GLENVILLE...WESTON...CLARKSBURG...BRIDGEPORT...
GRAFTON...WEBSTER SPRINGS...BUCKHANNON...PHILIPPI...BELINGTON...
ELKINS
302 AM EDT TUE MAY 8 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS EXPANDED THE

* FLASH FLOOD WATCH TO INCLUDE PORTIONS OF SOUTHEAST OHIO AND 
  WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN SOUTHEAST 
  OHIO...WASHINGTON. IN WEST VIRGINIA...BARBOUR...BOONE... 
  BRAXTON...CABELL...CALHOUN...CLAY...DODDRIDGE...GILMER... 
  HARRISON...JACKSON WV...KANAWHA...LEWIS...LINCOLN...LOGAN... 
  MASON...MINGO...PLEASANTS...PUTNAM...RANDOLPH...RITCHIE... 
  ROANE...TAYLOR...TYLER...UPSHUR...WAYNE...WEBSTER...WIRT AND 
  WOOD. 

* UNTIL 2 PM EDT THIS AFTERNOON

* A VERY SLOW MOVING COLD FRONT WILL BRING ROUNDS OF HEAVIER
  SHOWERS AND THUNDERSTORMS THIS MORNING...AND MAYBE INTO EARLY
  AFTERNOON. LOCAL DOWNPOURS OF 1 TO 2 INCHES IN LESS THAN 3 HOURS
  ARE POSSIBLE. THESE HEAVIEST AMOUNTS COULD BE ENOUGH TO CAUSE
  FLOODING OF SMALL STREAMS. OF COURSE...THE USUAL MINOR PROBLEMS
  OF STREET AND POOR DRAINAGE FLOODING CAN HAPPEN WITH LESSER
  AMOUNTS. LIGHTER SHOWERS MAY EVEN LINGER INTO THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A DANGEROUS SITUATION.

THOSE THAT LIVE ALONG FLOOD PRONE SMALL STREAMS...AND COUNTY
OFFICIALS...SHOULD MONITOR WATER LEVELS FREQUENTLY DURING ANY
HEAVY SHOWERS. BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD
BE OBSERVED...OR A WARNING IS POSTED.

&&

$$

KYZ101>103-105-OHZ085>087-081500-
/O.EXB.KRLX.FF.A.0010.000000T0000Z-120508T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENUP-CARTER-BOYD-LAWRENCE KY-MEIGS-GALLIA-LAWRENCE OH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA...POMEROY...GALLIPOLIS...IRONTON...
SOUTH POINT
302 AM EDT TUE MAY 8 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 AM EDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS EXPANDED THE

* FLASH FLOOD WATCH TO INCLUDE PORTIONS OF NORTHEAST KENTUCKY 
  AND SOUTHEAST OHIO...INCLUDING THE FOLLOWING AREAS...IN 
  NORTHEAST KENTUCKY...BOYD...CARTER...GREENUP AND LAWRENCE KY. 
  IN SOUTHEAST OHIO...GALLIA...LAWRENCE OH AND MEIGS. 

* UNTIL 11 AM EDT THIS MORNING

* THE SLOW MOVING COLD FRONT WILL CONTINUE TO BRING ROUNDS OF
  SHOWERS AND EMBEDDED THUNDERSTORMS INTO THIS MORNING. THE GROUND
  IS WETTER THAN NORMAL IN MANY AREAS. RAIN AMOUNTS OF 1 TO 2
  INCHES IN LESS 3 HOURS ARE POSSIBLE. THIS COULD CAUSE FLOODING
  OF SMALL STREAMS. OF COURSE...STREET FLOODING AND POOR DRAINAGE
  FLOODING CAN OCCUR WITH LESSER AMOUNTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A DANGEROUS SITUATION.

THOSE THAT LIVE ALONG FLOOD PRONE SMALL STREAMS...AND COUNTY
OFFICIALS...SHOULD MONITOR WATER LEVELS FREQUENTLY DURING ANY
HEAVY SHOWERS. BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD
BE OBSERVED OR A WARNING IS ISSUED.

&&

$$

OHZ066-067-075-083-084-081500-
/O.EXT.KRLX.FF.A.0010.000000T0000Z-120508T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PERRY-MORGAN-ATHENS-JACKSON OH-VINTON-
INCLUDING THE CITIES OF...NEW LEXINGTON...CROOKSVILLE...
SOMERSET...MCCONNELSVILLE...STOCKPORT...ATHENS...JACKSON...
WELLSTON...OAK HILL...MCARTHUR...HAMDEN
302 AM EDT TUE MAY 8 2012

...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 11 AM EDT THIS MORNING...

THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR

* A PORTION OF SOUTHEAST OHIO...INCLUDING THE FOLLOWING AREAS... 
  ATHENS...JACKSON OH...MORGAN...PERRY AND VINTON. 

* UNTIL 11 AM EDT THIS MORNING

* A VERY SLOW MOVING COLD FRONT WILL BRING ROUNDS OF SHOWERS AND 
  THUNDERSTORMS OVERNIGHT TO THE WATCH AREA...WHICH RECEIVED 
  HEAVY RAINS RECENTLY. RAINFALL AMOUNTS OF 1.5 TO 2 INCHES IN 3 
  HOURS ARE POSSIBLE WITH THE HEAVIEST STORMS AND WOULD BE 
  ENOUGH TO CAUSE FLOODING PROBLEMS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
259 
WGUS61 KRLX 081004
FFARLX

FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
604 AM EDT TUE MAY 8 2012

KYZ101>103-105-OHZ066-067-075-083>087-081500-
/O.CON.KRLX.FF.A.0010.000000T0000Z-120508T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-JACKSON OH-
VINTON-MEIGS-GALLIA-LAWRENCE OH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA...NEW LEXINGTON...CROOKSVILLE...
SOMERSET...MCCONNELSVILLE...STOCKPORT...ATHENS...JACKSON...
WELLSTON...OAK HILL...MCARTHUR...HAMDEN...POMEROY...GALLIPOLIS...
IRONTON...SOUTH POINT
604 AM EDT TUE MAY 8 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHEAST KENTUCKY AND SOUTHEAST OHIO...INCLUDING
  THE FOLLOWING AREAS...IN NORTHEAST KENTUCKY...BOYD...CARTER...
  GREENUP AND LAWRENCE KY. IN SOUTHEAST OHIO...ATHENS...GALLIA...
  JACKSON OH...LAWRENCE OH...MORGAN...MEIGS...PERRY AND VINTON.

* UNTIL 11 AM EDT THIS MORNING

* A SLOW MOVING COLD FRONT BROUGHT SEVERAL ROUNDS OF SHOWERS...
  OVERNIGHT...WITH A FEW EMBEDDED THUNDERSTORMS. THE LAST OF THE
  HEAVIER RAIN SHOULD BE EXITING DURING THIS MORNING. DUE TO THE
  SATURATED SOILS ACROSS MANY STREAM BASINS...RAIN AMOUNTS OF 1 TO
  1.5 INCHES IN LESS THAN 3 HOURS MAY CAUSE FLOOD PRONE STREAMS TO
  OVERFLOW.

*  OF COURSE...THE USUAL STREET FLOODING AND PONDING OF WATER IN
   POOR DRAINAGE AREAS CAN OCCUR WITH EVEN LIGHTER RAIN AMOUNTS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A DANGEROUS SITUATION.

THOSE THAT LIVE ALONG FLOOD PRONE SMALL STREAMS...AND COUNTY
OFFICIALS...SHOULD MONITOR WATER LEVELS FREQUENTLY DURING ANY
HEAVIER SHOWER. BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD BE
OBSERVED...OR A WARNING IS POSTED.

&&

$$

OHZ076-WVZ005>011-013>020-024>032-038>040-047-081800-
/O.CON.KRLX.FF.A.0010.000000T0000Z-120508T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-
LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-
LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-WEBSTER-
UPSHUR-BARBOUR-RANDOLPH-
INCLUDING THE CITIES OF...MARIETTA...BELPRE...KENOVA...CEREDO...
WAYNE...HUNTINGTON...POINT PLEASANT...NEW HAVEN...RAVENSWOOD...
RIPLEY...PARKERSBURG...VIENNA...ST. MARYS...BELMONT...
PADEN CITY...SISTERSVILLE...MIDDLEBOURNE...HARTS...ALUM CREEK...
HAMLIN...TEAYS VALLEY...HURRICANE...CHARLESTON...
SOUTH CHARLESTON...SAINT ALBANS...SPENCER...ELIZABETH...
GRANTSVILLE...HARRISVILLE...PENNSBORO...WEST UNION...WILLIAMSON...
LOGAN...CHAPMANVILLE...MAN...MADISON...CLAY...SUTTON...GASSAWAY...
BURNSVILLE...GLENVILLE...WESTON...CLARKSBURG...BRIDGEPORT...
GRAFTON...WEBSTER SPRINGS...BUCKHANNON...PHILIPPI...BELINGTON...
ELKINS
604 AM EDT TUE MAY 8 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTHEAST OHIO AND WEST VIRGINIA...INCLUDING THE 
  FOLLOWING AREAS...IN SOUTHEAST OHIO...WASHINGTON. IN WEST 
  VIRGINIA...BARBOUR...BOONE...BRAXTON...CABELL...CALHOUN... 
  CLAY...DODDRIDGE...GILMER...HARRISON...JACKSON WV...KANAWHA... 
  LEWIS...LINCOLN...LOGAN...MASON...MINGO...PLEASANTS...PUTNAM...
   RANDOLPH...RITCHIE...ROANE...TAYLOR...TYLER...UPSHUR...
  WAYNE... WEBSTER...WIRT AND WOOD. 

* UNTIL 2 PM EDT THIS AFTERNOON

* A SLOW MOVING COLD FRONT WILL BRING ROUNDS OF SHOWERS OR
  THUNDERSTORMS THIS MORNING...AND MAYBE INTO EARLY AFTERNOON.
  LOCAL DOWNPOURS OF 1 TO 1.5 INCHES IN LESS THAN 3 HOURS ARE
  POSSIBLE. THESE HEAVIEST AMOUNTS COULD BE ENOUGH TO CAUSE
  FLOODING OF SMALL STREAMS. THE USUAL MINOR PROBLEMS OF STREET AND
  POOR DRAINAGE FLOODING CAN HAPPEN WITH LESSER AMOUNTS. LIGHTER
  SHOWERS MAY EVEN LINGER INTO THIS EVENING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A DANGEROUS SITUATION.

THOSE THAT LIVE ALONG FLOOD PRONE SMALL STREAMS...AND COUNTY
OFFICIALS...SHOULD MONITOR WATER LEVELS FREQUENTLY DURING ANY
HEAVIER SHOWER. BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD BE
OBSERVED...OR A WARNING IS POSTED.

&&

$$
682 
WGUS61 KRLX 081503
FFARLX

FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
1103 AM EDT TUE MAY 8 2012

OHZ076-081615-
/O.CAN.KRLX.FF.A.0010.000000T0000Z-120508T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON-
INCLUDING THE CITIES OF...MARIETTA...BELPRE
1103 AM EDT TUE MAY 8 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST OHIO HAS BEEN
CANCELLED. THE HEAVY RAINS HAVE MOVED OUT OF THE REGION. ALL
STREAMS ARE EXPECTED TO CREST AND START A SLOW FALL.

$$

KYZ101>103-105-OHZ066-067-075-083>087-081615-
/O.EXP.KRLX.FF.A.0010.000000T0000Z-120508T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-JACKSON OH-
VINTON-MEIGS-GALLIA-LAWRENCE OH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA...NEW LEXINGTON...CROOKSVILLE...
SOMERSET...MCCONNELSVILLE...STOCKPORT...ATHENS...JACKSON...
WELLSTON...OAK HILL...MCARTHUR...HAMDEN...POMEROY...GALLIPOLIS...
IRONTON...SOUTH POINT
1103 AM EDT TUE MAY 8 2012

...FLASH FLOOD WATCH HAS EXPIRED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KENTUCKY AND
SOUTHEAST OHIO HAS EXPIRED. THE HEAVY RAINS HAVE MOVED OUT OF THE
AREA. ALL STREAMS ARE EXPECTED TO CREST AND START A SLOW FALL.

$$

WVZ005>011-013>020-024>032-038>040-047-081800-
/O.CON.KRLX.FF.A.0010.000000T0000Z-120508T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-WEBSTER-UPSHUR-BARBOUR-
RANDOLPH-
INCLUDING THE CITIES OF...KENOVA...CEREDO...WAYNE...HUNTINGTON...
POINT PLEASANT...NEW HAVEN...RAVENSWOOD...RIPLEY...PARKERSBURG...
VIENNA...ST. MARYS...BELMONT...PADEN CITY...SISTERSVILLE...
MIDDLEBOURNE...HARTS...ALUM CREEK...HAMLIN...TEAYS VALLEY...
HURRICANE...CHARLESTON...SOUTH CHARLESTON...SAINT ALBANS...
SPENCER...ELIZABETH...GRANTSVILLE...HARRISVILLE...PENNSBORO...
WEST UNION...WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...MADISON...
CLAY...SUTTON...GASSAWAY...BURNSVILLE...GLENVILLE...WESTON...
CLARKSBURG...BRIDGEPORT...GRAFTON...WEBSTER SPRINGS...
BUCKHANNON...PHILIPPI...BELINGTON...ELKINS
1103 AM EDT TUE MAY 8 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA... 
  SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA...INCLUDING 
  THE FOLLOWING AREAS...IN CENTRAL WEST VIRGINIA...BRAXTON... 
  CALHOUN...CLAY...GILMER...JACKSON WV...ROANE...TAYLOR AND 
  WEBSTER. IN NORTHERN WEST VIRGINIA...BARBOUR...DODDRIDGE... 
  HARRISON...LEWIS...PLEASANTS...RANDOLPH...RITCHIE...TYLER... 
  UPSHUR...WIRT AND WOOD. IN SOUTHERN WEST VIRGINIA...BOONE... 
  KANAWHA...LINCOLN...LOGAN...MINGO AND PUTNAM. IN WESTERN WEST 
  VIRGINIA...CABELL...MASON AND WAYNE. 

* UNTIL 2 PM EDT THIS AFTERNOON

* A SLOW MOVING COLD FRONT WILL BRING ROUNDS OF SHOWERS OR 
  THUNDERSTORMS THIS MORNING...AND MAYBE INTO EARLY AFTERNOON. 
  LOCAL DOWNPOURS OF 1 TO 1.5 INCHES IN LESS THAN 3 HOURS ARE 
  POSSIBLE. THESE HEAVIEST AMOUNTS COULD BE ENOUGH TO CAUSE 
  FLOODING OF SMALL STREAMS. THE USUAL MINOR PROBLEMS OF STREET 
  AND POOR DRAINAGE FLOODING CAN HAPPEN WITH LESSER AMOUNTS. 
  LIGHTER SHOWERS MAY EVEN LINGER INTO THIS EVENING. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A DANGEROUS SITUATION.

THOSE THAT LIVE ALONG FLOOD PRONE SMALL STREAMS...AND COUNTY
OFFICIALS...SHOULD MONITOR WATER LEVELS FREQUENTLY DURING ANY
HEAVIER SHOWER. BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD BE
OBSERVED...OR A WARNING IS POSTED.

&&

$$
378 
WGUS61 KRLX 081755
FFARLX

FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
155 PM EDT TUE MAY 8 2012

WVZ005>011-013>020-024>032-038>040-047-081900-
/O.EXP.KRLX.FF.A.0010.000000T0000Z-120508T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-WEBSTER-UPSHUR-BARBOUR-
RANDOLPH-
INCLUDING THE CITIES OF...KENOVA...CEREDO...WAYNE...HUNTINGTON...
POINT PLEASANT...NEW HAVEN...RAVENSWOOD...RIPLEY...PARKERSBURG...
VIENNA...ST. MARYS...BELMONT...PADEN CITY...SISTERSVILLE...
MIDDLEBOURNE...HARTS...ALUM CREEK...HAMLIN...TEAYS VALLEY...
HURRICANE...CHARLESTON...SOUTH CHARLESTON...SAINT ALBANS...
SPENCER...ELIZABETH...GRANTSVILLE...HARRISVILLE...PENNSBORO...
WEST UNION...WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...MADISON...
CLAY...SUTTON...GASSAWAY...BURNSVILLE...GLENVILLE...WESTON...
CLARKSBURG...BRIDGEPORT...GRAFTON...WEBSTER SPRINGS...
BUCKHANNON...PHILIPPI...BELINGTON...ELKINS
155 PM EDT TUE MAY 8 2012

...FLASH FLOOD WATCH WILL EXPIRE AT 2 PM EDT THIS AFTERNOON...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL WEST VIRGINIA...
NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST
VIRGINIA WILL EXPIRE AT 2 PM EDT THIS AFTERNOON. SCATTERED SHOWERS
WILL CONTINUE TO MOVE THROUGH THE REGION. ANY RAIN FROM THESE
SHOWERS WILL NOT BE ENOUGH TO CAUSE SIGNIFICANT FLOODING.
HOWEVER, THERE IS A POSSIBILITY OF ANY LOW LYING OR POOR DRAINAGE
AREAS TO SEE BRIEF MINOR WATER PROBLEMS. THESE SHOWERS ARE
EXPECTED TO MOVE THROUGH BY THIS EVENING.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at May 7, 7:49 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 7, 7:49 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
749 PM EDT MON MAY 7 2012

.SYNOPSIS...
PREFRONTAL CONVECTION OVERNIGHT. COLD FRONT CREEPS THROUGH
TUESDAY AND EXITS ON WEDNESDAY. COOLER AND FRESHER AIR MOVES OUR
WAY WEDNESDAY NIGHT. HIGH PRESSURE BUILDS IN THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
730 PM UPDATE. EXCEPT FOR WIDELY TO SCATTERED SCATTERED CONVECTION
WELL AHEAD OF THE FRONT OVERNIGHT...TIGHTENED HIGH POPS CLOSER TO
THE FRONT...BUT ALSO USING RADAR/SATELLITE TRENDS. STILL LOOKS LIKE
WAVE ON FRONT WILL HOLD BACK BAND OF CONVECTION EXCEPT OVER
SOUTHEAST OHIO THRU EARLY TONIGHT...THEN BEGIN TO MOVE MORE QUICKLY
EASTWARD LATER AT NIGHT.

PREVIOUS DISCUSSION...
RADAR AND SAT IMAGERY SHOWING SOME ISOLD CONVECTION FIRING OVER
THE EASTERN MOUNTAINS. WEAK BOUNDARIES TO OUR WEST OVER SOUTHERN
OH ARE ALSO HELPING TO GENERATE MORE ORGANIZED CONVECTION IN A
MOIST AND UNSTABLE AIRMASS. DECENT SFC HEATING HAS OCCURRED AHEAD
OF BOUNDARY AND WEAK SHEAR ENVIRONMENT IS IN PLACE. MAIN FOCUS FOR
CONVECTION WILL BE ACROSS SOUTHEAST OH AND CENTRAL WV.

AS FRONT MAKES ITS APPROACH LATE TONIGHT AND SLOWLY TRANSITIONS
ACROSS THE FORECAST AREA DURING THE EARLY MORNING HOURS. MODELS IN
PRETTY CLOSE AGREEMENT IN TIMING FRONT ACROSS. FOR TEMPS...
INHERITED FCSTS AND GUIDANCE REFLECT CURRENT TRENDS.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
SYSTEM AND COLD FRONT A TAD SLOWER AGAIN ON PROGRESSION THROUGH
THE CWA. BUT BY TUESDAY NIGHT...COLD FRONT SHOULD BE ALONG OR JUST
PAST OUR MOUNTAIN ZONES. KEPT POPS MAINLY WITH THE FRONT. FRONT
SLOWS AS WAVE MOVES UP ALONG IT TUESDAY NIGHT AND INTO WEDNESDAY.
ALSO WEAK UPPER LEVEL DISTURBANCE ROTATES THROUGH THE GREAT LAKES
ON WEDNESDAY AS WELL. KEPT CHC TO SLGT CHC ALONG THE MOUNTAINS AND
INTRODUCED SLGHT CHC POPS ACROSS EXTREME SE OH ZONES DURING THE
DAY ON WEDNESDAY. DRYING TO THE WEST AND SW ..AS HIGH PRESSURE
STARTS TO BUILD INTO THE REGION BY WEDNESDAY NIGHT.

SYSTEM FINALLY EXITS WEDNESDAY NIGHT WITH MUCH DRIER AND COOLER
AIR WORKING ITS WAY IN. TEMPS A TAD COOLER ON THURSDAY WITH HIGH
PRESSURE IN CONTROL.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
SFC HIGH IN CONTROL THROUGH SATURDAY. GRADUAL WARMUP EXPECTED
INTO THE WEEKEND...AS FLOW SHIFTS TO THE SW. THURSDAY NIGHT
BEFORE THE WARM UP...WE COULD SEE SOME FROST OR FREEZE CONDITIONS
ACROSS THE NORTHERN MOUNTAINS. THIS MAY BE A POSSIBILITY AS WELL ON
FRIDAY NIGHT.

COLD FRONT PASSES THROUGH ON SUNDAY...BRINGING THE CHANCE FOR MORE
SHOWERS OR THUNDERSTORMS TO THE CWA. TEMPERATURES ARE EXPECTED TO
BE ON THE WARM SIDE SUNDAY.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
00Z TUESDAY THRU 00Z WEDNESDAY...
MODERATELY MOIST AND UNSTABLE AIRMASS IN PLACE AHEAD OF A COLD FRONT
THAT MOVES ACROSS THE AREA ON TUESDAY. WIDE BAND OF SHOWERS AND
THUNDERSTORMS WILL PRECEDE THE FRONT FROM WEST TO EAST OVERNIGHT AND
TUESDAY...BRINGING PREVAILING MVFR CONDITIONS WITHIN THIS BAND. MVFR
CEILINGS EXPECTED BEHIND THE FRONT ON TUESDAY.

OTHERWISE...OUTSIDE WIDELY SCATTERED CONVECTION UNTIL THE MAIN BAND
ARRIVES...EXPECT PREVAILING VFR.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...

FORECAST CONFIDENCE...MEDIUM.

ALTERNATE SCENARIOS: TIMING OF MAIN BAND OF CONVECTION MAY BE FASTER
THAN PROGGED.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            TUE 05/08/12
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  M    M    M    M    M    M    M    H    H    H    H    M
HTS CONSISTENCY  M    M    M    M    M    M    M    H    H    H    M    M
BKW CONSISTENCY  M    M    M    M    M    M    M    H    H    H    H    H
EKN CONSISTENCY  M    M    M    M    M    M    L    H    H    H    H    M
PKB CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
CKB CONSISTENCY  M    M    M    M    M    M    M    H    H    H    H    M

AFTER 00Z WEDNESDAY...
IFR CONDITIONS POSSIBLE OVER THE MOUNTAINOUS COUNTIES TUESDAY NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JS/KMC/JMV
NEAR TERM...KMC/JMV
SHORT TERM...JS
LONG TERM...JS/30
AVIATION...JMV
Hazardous weather outlook, May 7, 3:02 PM EDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
302 PM EDT MON MAY 7 2012

VAZ003-004-WVZ013>020-024>037-039-040-081915-
DICKENSON-BUCHANAN-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-UPSHUR-BARBOUR-
302 PM EDT MON MAY 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER
ANY THUNDERSTORM THAT FORMS COULD PRODUCE HAIL...GUSTY WINDS AND
HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAVIER SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE ON TUESDAY INTO
TUESDAY EVENING. A FLASH FLOOD WATCH MAY BE POSTED.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-081915-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-
302 PM EDT MON MAY 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.  HOWEVER
ANY THUNDERSTORM THAT FORMS COULD PRODUCE HAIL...GUSTY WINDS AND
HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAVIER SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE ON TUESDAY
INTO TUESDAY EVENING. A FLASH FLOOD WATCH MAY BE POSTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ038-046-047-081915-
WEBSTER-POCAHONTAS-RANDOLPH-
302 PM EDT MON MAY 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.  HOWEVER
ANY THUNDERSTORM THAT FORMS COULD PRODUCE HAIL...GUSTY WINDS AND
HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS OR THUNDERSTORMS ON TUESDAY INTO TUESDAY NIGHT MAY BECOME
HEAVY. A FLASH FLOOD WATCH WOULD BE POSTED IF SMALL STREAM
FLOODING BECOMES MORE LIKELY.

COOLER AIR WILL BE FELT TO ROUND OUT THE WORK WEEK. A FROST
ADVISORY MAY BE NEEDED THURSDAY NIGHT AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 7, 3:43 PM EDT, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
343 PM EDT MON MAY 7 2012

OHZ066-072030-
PERRY OH-
343 PM EDT MON MAY 7 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PERRY COUNTY...

AT 338 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SOMERSET...
MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF NORTH CENTRAL PERRY
COUNTY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3992 8236 3992 8218 3990 8216 3983 8216
      3982 8209 3974 8236 3977 8241 3983 8241
      3983 8245 3984 8248 3993 8247 3994 8245

26
Special weather statement, May 7, 5:52 PM EDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
552 PM EDT MON MAY 7 2012

OHZ066-072230-
PERRY OH-
552 PM EDT MON MAY 7 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PERRY COUNTY...

AT 547 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF SOMERSET...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

THIS STORM WILL BE NEAR JUNCTION CITY AROUND 600 PM...SOMERSET AROUND
605 PM...NEW LEXINGTON AROUND 615 PM...PERRY STATE FOREST AROUND 620
PM AND CROOKSVILLE AROUND 630 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3989 8216 3983 8216 3983 8209 3981 8207
      3973 8208 3973 8203 3970 8203 3966 8238
      3973 8238 3975 8241 3982 8241

26
Special weather statement, May 7, 6:01 PM EDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
601 PM EDT MON MAY 7 2012

KYZ101>103-105-OHZ087-072245-
BOYD KY-CARTER KY-GREENUP KY-LAWRENCE OH-LAWRENCE KY-
601 PM EDT MON MAY 7 2012

...A STRONG THUNDERSTORM WILL AFFECT BOYD...NORTH CENTRAL LAWRENCE...
SOUTHEASTERN CARTER...SOUTHEASTERN GREENUP AND SOUTHWESTERN LAWRENCE
COUNTIES...

AT 557 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF GRAYSON...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

THIS STORM WILL BE NEAR RUSH AROUND 605 PM...PRINCESS AROUND 615
PM...CANNONSBURG AROUND 620 PM...SUMMIT AROUND 625 PM...ASHLAND
AROUND 630 PM AND COAL GROVE AROUND 635 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
177 AND 191 IN KENTUCKY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3825 8292 3864 8270 3847 8243 3841 8251
      3840 8256 3842 8260 3835 8260 3833 8259
      3816 8278

26

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 4:03 AM EDTSpecial Weather StatementRLXJackson, Mason, Putnam, Wirt, Wood27 min
May 8, 4:54 AM EDTFlash Flood WarningRLXWood4 hr
May 8, 5:57 AM EDTSpecial Weather StatementRLXJackson, Mason48 min
May 8, 1:46 AM EDTSpecial Weather StatementRLXMeigs, Washington119 min
May 8, 5:26 AM EDTSpecial Weather StatementRLXGallia19 min
May 8, 9:01 AM EDTSpecial Weather StatementRLXLawrence44 min
May 8, 9:38 AM EDTSpecial Weather StatementRLXAthens37 min

Nearby

Flash Flood Watches in West Virginia, 2012Flash Flood Watches in Ohio, 2012Flash Flood Watches in Kentucky, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.